Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 153, NWS Cheyenne, WY

July 17, 2018Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2018, 10:11 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 10:11 PM MDT (04:11 UTC)
Expired
Jul 17, 2018, 11:00 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sioux County, NE, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:09 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

186 
WUUS55 KCYS 180411
SVRCYS
NEC165-WYC027-180500-
/O.NEW.KCYS.SV.W.0153.180718T0411Z-180718T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1011 PM MDT TUE JUL 17 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northern Sioux County in the Panhandle of Nebraska...
  Southeastern Niobrara County in east central Wyoming...

* Until 1100 PM MDT.

* At 1010 PM MDT, a severe thunderstorm was located 12 miles
  northwest of Harrison, or 19 miles east of Lusk, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Harrison, Montrose and Van Tassell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4266 10424 4280 10421 4295 10428 4300 10351
      4261 10350
TIME...MOT...LOC 0410Z 278DEG 33KT 4281 10407 

HAIL...0.75IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
274 
WWUS55 KCYS 180440
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1040 PM MDT TUE JUL 17 2018

WYC027-180449-
/O.CAN.KCYS.SV.W.0153.000000T0000Z-180718T0500Z/
Niobrara WY-
1040 PM MDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska.

LAT...LON 4264 10395 4291 10397 4300 10351 4261 10350
TIME...MOT...LOC 0439Z 278DEG 33KT 4277 10370 

$$

NEC165-180500-
/O.CON.KCYS.SV.W.0153.000000T0000Z-180718T0500Z/
Sioux NE-
1040 PM MDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHERN SIOUX COUNTY...

At 1039 PM MDT, a severe thunderstorm was located 10 miles south of
Montrose, or 35 miles west of Chadron, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Harrison and Montrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4264 10395 4291 10397 4300 10351 4261 10350
TIME...MOT...LOC 0439Z 278DEG 33KT 4277 10370 

HAIL...0.75IN
WIND...60MPH
 
$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:15 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 17, 7:15 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
715 PM MDT Tue Jul 17 2018

.UPDATE...
Issued at 709 PM MDT Tue Jul 17 2018

Upgraded inherited fire weather watch to a warning for Carbon and
Albany Counties for Wednesday. Conditions out there are close to
Red Flag conditions now with 700mb winds of 10-15 knots. Forecast
for tomorrow showing 700mb winds of 20-25kts, so do expect
stronger winds. Confidence very high in this happening given
current conditions. Also added extreme southwest Carbon County
(FWZ 304). Updates have been sent.

As for ongoing Severe Thunderstorm Watch...instability still quite
high east of the Laramie Range with surface based Capes around
3000 J/KG on SPC's Mesoanalysis page. HRRR showing redevelopment
of convection over the next couple hours. So will keep the watch
going for now. By sunset, we should know what the convection is
going to do.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018

Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.

Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.

.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018

Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jul 17 2018

The main concern with this forecast package is the thunderstorm
chances again this afternoon and evening.

Latest water vapor loop was showing a shortwave tracking through
northern Wyoming. This feature was tracking east and should cause
some thunderstorms to flare across northern Wyoming this
afternoon. There is also enough moisture and upslope flow to
trigger some isolated convection along the southern Laramie Range.
Therefore, we went ahead and inserted some VCTS in the LAR/CYS TAF
sites early this afternoon. Not as confident during the early
evening at this point, but we will continue to monitor through the
afternoon. Further north in KCDR and KAIA thunderstorm chances are
looking fairly good this evening as an area of thunderstorms
should blossom northeast Wyoming and track east-southeast towards
the KCDR and KAIA taf sites between 04-06z. Meanwhile, KSNY and
KBFF may be on the southern edge of this complex of storms.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018

Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Wednesday for WYZ303-304-
     308.

NE...Flash Flood Watch until 6 AM MDT Wednesday for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 17, 4:20 AM MDT, 17 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
420 AM MDT Tue Jul 17 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-181030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
420 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of severe thunderstorms this afternoon
and evening across most of the forecast area, except for over
western Carbon County.

A Flash Flood Watch is in effect tonight for the Nebraska
Panhandle.

Scattered thunderstorms will develop late this morning and
early this afternoon over the mountains of southeast Wyoming
and will gradually spread and increase in coverage as they
move eastward over the southeast Wyoming plains this afternoon.

Thunderstorms will continue to develop and increase in
coverage this evening, especially over far eastern Wyoming and the
Nebraska Panhandle. Thunderstorms will gradually end from west to
east tonight.

Some of the thunderstorms may become strong to severe this
afternoon over southeast Wyoming, and along and east of Interstate
25 this evening, producing large hail and damaging winds. Locally
heavy rain will be possible from some thunderstorms, particularly
across the Nebraska Panhandle tonight, and especially during the
evening hours.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Some thunderstorms will be possible over and near the mountains on
Sunday and Monday.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Local storm report, Jul 17, 8:24 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
824 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             DULL CENTER             43.41N 104.96W
07/17/2018  E0.88 INCH       CONVERSE           WY   CO-OP OBSERVER

&&

BCHAPMAN
Special weather statement, Jul 17, 8:28 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
828 PM MDT TUE JUL 17 2018

WYZ101-102-180315-
Converse County Lower Elevations WY-Niobrara County WY-
828 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 915 PM MDT...

At 828 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Elk Mountain Lookout to 9
miles east of Dull Center. Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mule Creek Junction.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.

LAT...LON 4322 10405 4338 10491 4350 10464 4350 10406
TIME...MOT...LOC 0228Z 279DEG 39KT 4366 10423 4341 10477

Lyons
Local storm report, Jul 17, 8:42 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
842 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     5 WSW DOUGLAS           42.73N 105.48W
07/17/2018  M66 MPH          CONVERSE           WY   PUBLIC

&&

BCHAPMAN
Local storm report, Jul 17, 8:57 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 SE DULL CENTER        43.40N 104.95W
07/17/2018  M1.00 INCH       CONVERSE           WY   CO-OP OBSERVER

            FLOODED BASEMENT WITH TWO BROKEN WINDOWS

&&

BCHAPMAN
Local storm report, Jul 17, 8:59 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     DOUGLAS                 42.76N 105.39W
07/17/2018  M56 MPH          CONVERSE           WY   ASOS

&&

BCHAPMAN
Special weather statement, Jul 17, 9:58 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
958 PM MDT TUE JUL 17 2018

NEZ019-095-096-WYZ102-107-108-180445-
Scotts Bluff NE-North Sioux NE-South Sioux NE-East Platte County WY-
Goshen County WY-Niobrara County WY-
958 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
WESTERN SIOUX...SOUTHEASTERN NIOBRARA...NORTHERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 1045 PM MDT...

At 958 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Lusk to near Rawhide Buttes
to Guernsey Campground to near Guernsey. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Torrington, Lusk, Guernsey, Lingle, Harrison, Fort Laramie, Manville,
Agate Bed National Monument, Prairie Center, Jay Em, Fort Laramie
National Historic Site, Guernsey Campground, Rawhide Buttes,
Hartville, Van Tassell and Hwy 85 At Dry Rawhide Creek.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern and east central
Wyoming.

LAT...LON 4300 10376 4200 10377 4208 10463 4224 10484
      4240 10486 4298 10454
TIME...MOT...LOC 0358Z 278DEG 34KT 4290 10441 4262 10449 4233 10475
4227 10481

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:59 PM MDTRed Flag WarningCYS25 hr
Jul 17, 8:14 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara46 min
Jul 17, 8:15 PM MDTSpecial Weather StatementCYSConverse45 min
Jul 17, 8:20 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse25 min
Jul 17, 8:28 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jul 17, 8:41 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse49 min
Jul 17, 8:43 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Niobrara, Platte47 min
Jul 17, 8:45 PM MDTSevere Thunderstorm WarningCYSNiobrara19 min
Jul 17, 9:01 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara15 min
Jul 17, 9:15 PM MDTSevere Thunderstorm WarningCYSConverse, Goshen, Niobrara, Platte45 min
Jul 17, 9:27 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte21 min
Jul 17, 9:58 PM MDTSpecial Weather StatementCYSGoshen47 min
Jul 18, 3:49 AM MDTFire Weather WatchCYS10 hr
Jul 18, 1:47 PM MDTFire Weather WatchCYS4 hr
Jul 18, 1:47 PM MDTRed Flag WarningCYS30 hr
Jul 17, 10:51 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux39 min
Jul 17, 11:51 PM MDTSpecial Weather StatementCYSBox Butte39 min
Jul 18, 12:14 AM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Sioux31 min
Jul 18, 12:57 AM MDTSpecial Weather StatementCYSScotts Bluff48 min
Jul 18, 1:48 AM MDTSpecial Weather StatementCYSBox Butte42 min
Jul 18, 2:25 AM MDTSevere Thunderstorm WarningCYSMorrill35 min
Jul 18, 2:57 AM MDTSevere Thunderstorm WarningCYSMorrill33 min
Jul 18, 3:03 AM MDTAreal Flood WarningCYSMorrill3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.